New Mexico, 2014

Flash Flooding and Heavy Rain in New Mexico, September 22, 2014

September 22, 2014 · NWS ABQ · 5 events in 4 counties and zones

An upper level impulse moving very slowly northeast over New Mexico after multiple days of heavy rainfall produced areas of flash flooding yet again. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level impulse moving very slowly northeast over New Mexico after multiple days of heavy rainfall produced areas of flash flooding yet again. A wave of heavy rainfall early in the day over Chaves County produced flash flooding along U.S. 285 north of Roswell. The most serious flash flooding occurred later in the day around Santa Fe as a slow-moving thunderstorm dropped more than 2 inches of rainfall. A 50-year-old man in the Santa Fe River was washed away and drowned by flood waters late in the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 4:43 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 22, 4:43 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT MON SEP 22 2014

.AVIATION...
12Z TAF CYCLE
WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY AND
INTO MONDAY EVENING...WITH HEAVIEST RAINFALL AND GREATEST LIKELIHOOD OF
PROTRACTED IFR/LIFR CIGS AND VIZ OVER THE EAST AND SOUTH...AND
CARRIED IN TAFS FOR LVS...TCC..AND ROW. SHOWERS WITH SOMEWHAT
REDUCED PERIODS OF IFR CONDITIONS EXPECTED ELSEWHERE. PERIOD OF
EXTENDED MT OBSCURATION WILL LIFT FROM WEST TO EAST AFTER 06Z TUE
MORNING...WITH LOW CIGS AND VIZ REMAINING OVER THE EASTERN PLAINS
THROUGH 12Z.

SHY

&&

.PREV DISCUSSION...345 AM MDT MON SEP 22 2014...
.SYNOPSIS...
ONE MORE DAY OF SCATTERED TO NUMEROUS SHOWERS AND STORMS...SOME
WITH LOCALLY HEAVY RAIN AND FLASH FLOOD POTENTIAL...ACROSS MUCH
OF THE FORECAST AREA AS MOISTURE REMAINS HIGH ACROSS THE AREA AND
A LOW PRESSURE TROUGH REACHING THE CENTRAL ROCKIES BRUSHES THE
NORTHERN PORTION OF THE STATE. CHANCES TO BE LOWEST ACROSS THE FAR
NORTHWEST ESPECIALLY BY THIS AFTERNOON. DRIER WEATHER PATTERN WILL
DEVELOP BY TUESDAY. SPOTTY SHOWER AND STORM POTENTIAL MAY INCREASE
BY THURSDAY OR FRIDAY AND OVER THE WEEKEND AS FIRST A WEAK LOW
PRESSURE SYSTEM ALOFT RETROGRADES SOME TOWARD EASTERN NEW MEXICO
AND LATER ANOTHER AND STRONGER UPPER LOW PRESSURE SYSTEM MOVES
TOWARD THE CENTRAL ROCKIES.

&&

.DISCUSSION...
FINALLY AFTER TODAY IT LOOKS LIKE NM WILL BE GETTING OUT OF THE
HIGH RISK HEAVY RAIN BUSINESS FOR AT LEAST AWHILE AND UMBRELLA
SALES MAY DIP A BIT. BUT TODAY AND TONIGHT...THE LATTER MAINLY
EAST AND SOUTH...WILL STILL BRING HEAVY RAIN POTENTIAL. THE FLASH
FLOOD WATCH AREA WILL BE KEPT AS IS FOR THIS EARLY MORN FCST
PACKAGE...BUT DO HAVE SOME CONCERNS ABOUT THE EAST SLOPES OF
SANDIAS AND ESPECIALLY NORTH TO THE SANGRE DE CRISTOS...ALONG WITH
THEIR ADJACENT HIGHLANDS TO THE EAST. THE LATTER AREA GOT HAMMERED
QUITE STRONGLY WITH HEAVY RAIN WITH CIMARRON VICINITY REPORTEDLY
HIT THE HARDEST. WHILE STILL SOME SPOTTY RAINS ONGOING AS OF THIS
WRITING...NO HEAVY RAIN IS CURRENTLY BEING NOTED ACROSS THE FCST
AREA AND IT LOOKS AS THOUGH AREAS SOUTH OF INTERSTATE 40 IN
CURRENT WATCH AREA WILL BE HIT THE HARDEST WITH ADDITIONAL
RAINFALL LATER TODAY INTO THIS EVE. NEXT SHIFT WILL BE ACCESSING
NEWER FCST MODEL DATA THROUGH THE DAY AND UPDATING WATCH
CONFIGURATION IF NEEDED BASED ON ANY PROJECTED SHIFTS IN HEAVY
RAINFALL. ANY LINGERING SIGNIFICANT EVE RAINFALL SHOULD GREATLY
DIMINISH LATE TONIGHT WITH TUE THROUGH THU BEING MORE OF A
RECYCLING MODE FOR MOISTURE AND PRECIP. AFTER WEAK TO MODERATE
DRYING ACROSS NW HALF TO TWO THIRDS OF THE STATE TUE WITH THE
PASSAGE OF THE MID AND UPPER TROUGH...SOME FURTHER DRYING SHOULD
OCCUR MIDWEEK DUE TO SUBSIDENCE FROM A BUILDING RIDGE NEAR TO JUST
WEST OF AZ LINE.

CHANCES FOR CONVECTION MAY INCREASE AGAIN BY THU AFTN OR FRI. MODELS
INDICATE THE CURRENT UPPER TROUGH NEARING THE N AND CENTRAL
ROCKIES WILL MOVE THROUGH THAT AREA THEN SLOW DOWN AND PERHAPS EVEN
RETROGRADE AROUND UPPER HIGH CIRCULATION...POSS INCREASING SHOWER
CHANCES MAINLY CENTRAL MT CHAIN EASTWARD. ANOTHER VERY DEEP
TROUGH STILL FORECAST TO MOVE INTO THE WEST COAST BY FRI...THOUGH
CANADIAN AND EUROPEAN MODELS SOMEWHAT SLOWER WITH ITS ARRIVAL
THERE. THIS COULD INCREASE CHANCES FOR PRECIPITATION AGAIN OVER
MUCH OF THE REGION BETWEEN SAT AND MON.

43

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH NEXT WEEKEND.

MODELS...IN REASONABLE AGREEMENT THROUGH THE WORK WEEK AND UPCOMING
WEEKEND...ALTHOUGH SOME MODEST DIFFERENCES EMERGE LATE SUNDAY IN
FEATURE PLACEMENT WITHIN AGREEMENT ON THE BASIC WEATHER STORY. RIDGE
EXTENDING FROM THE TROPICAL EAST PACIFIC ACROSS THE SOUTHWEST TO THE
WESTERN GULF OF MEXICO IS RECEIVING A NORTHERN CLIP FROM SHORTWAVE
MOVING THROUGH THE SALT LAKE AREA EN ROUTE TO THE NORTHERN PLAINS
STATES. NORTHEAST CORNER OF NEW MEXICO WILL BE CLIPPED BY EXTREME
SOUTHERN EXTENT OF THE SYSTEM IN TIME FOR AMPLIFICATION OF THE RIDGE
ACROSS THE SOUTHWESTERN U.S. THROUGH MIDWEEK. UPSTREAM...SUBSTANTIAL
NORTH PACIFIC TROUGH AMPLIFYING ABOUT CIRCULATION CENTER OFF THE
CANADIAN WEST COAST WILL DIG TO SOUTHERN CALIFORNIA BY THE END OF
THE WORK WEEK...AS UPSTREAM RIDGE HANGS TOUGH FROM BAJA CALIFORNIA
ACROSS ARIZONA AND WESTERN NEW MEXICO ACROSS THE NORTHERN PLAINS
STATES AND INTO WESTERN ONTARIO IN CENTRAL CANADA. WEST COAST TROUGH
WILL START SLOW DRIFT TO THE EAST HEADING INTO THE
WEEKEND...REACHING THE FOUR CORNERS LATE SATURDAY. DOMESTIC GFS
SOLUTION AND EUROPEAN ECMWF SOLUTION BOTH AGREE ON THE IDEA...BUT
GFS IS RUNNING SLIGHTLY AHEAD OF ECMWF IN PLACING CLOSED LOW OVER
THE NORTHERN GREAT BASIN...AND MOVING TROUGH BASE INTO WESTERN NEW
MEXICO BY SUNDAY. BOTH SYSTEMS MOVING ACROSS NORTHERN NEW MEXICO
THROUGH MONDAY OF THE FOLLOWING WORK WEEK...WITH GFS SLOWER AND
DEEPER AS CLOSED LOW MOVES ACROSS THE CENTRAL ROCKIES WHILE ECMWF IS
MORE PROGRESSIVE AND LESS AMPLIFIED. GFS BUILDS TRAILING RIDGE OVER
THE WESTERN U.S...WHILE ECMWF STILL ADVERTISING SERIES OF SHORTWAVE
TROUGHS MOVING THROUGH MIDWEEK NEXT WEEK. STILL SOME TIME TO RESOLVE
THE DIFFERENCES...BUT WILL KEEP FORECAST THINKING POINTED AT AN
ACTIVE PATTERN FOR THE OUTER PERIODS.

FOR TODAY...COOLER AND SHOWERY...WITH TEMPERATURES 3 TO 8 DEGREES
BELOW NORMAL OVER MUCH OF THE STATE...A LITTLE CLOSER TO NORMAL OVER
THE WEST AND NORTHWEST. HEAVIEST SHOWER FOCUS SOUTH AND EAST...WITH
HEAVIEST RAINFALL OVER THE SOUTHEAST PLAINS OF EASTERN LINCOLN AND
CHAVES COUNTIES...AND LOCALLY HEAVY RAINS OVER THE SANGRE DE CRISTO
MOUNTAINS. MINIMUM HUMIDITIES IN THE 60S EAST...AND 30S AND 40S IN
THE WEST WITH GENERALLY GOOD VENTILATION FOR ALL BUT THE SOUTHWEST
MOUNTAINS...WHERE DEGRADED CONDITIONS WILL PREVAIL. SOUTH WINDS WILL
BECOME BREEZY THIS AFTERNOON OVER THE NORTHEAST PLAINS. EXCELLENT
HUMIDITY RECOVERIES OVERNIGHT.

FOR TUESDAY...TEMPERATURE REBOUND MOVES ALL BUT THE EXTREME SOUTH
AND EAST BACK ABOVE NORMAL...WITH DRAMATIC DOWN TICK IN SHOWER
COVERAGE...WHICH WILL FOCUS ON THE SOUTHERN HALF OF THE STATE AT
GREATLY REDUCED INTENSITY. SOLID DRYING OUT BRINGING WESTERN MINIMUM
HUMIDITIES INTO THE 20S AND 30S PCT...WHILE THE EAST REMAINS IN THE
30S AND 40S PCT. GRADUAL DEGRADING OF VENTILATION...WITH BEST
CONDITIONS IN THE EAST...AND CONDITIONS BECOMING MARGINAL IN THE
WEST. GENERALLY LIGHT SURFACE WINDS. GOOD TO EXCELLENT HUMIDITY
RECOVERIES OVERNIGHT...BEST IN THE SOUTH AND EAST.

FOR WEDNESDAY...RIDGE BUILDING SOLIDLY OVER THE DESERT SOUTHWEST
WILL SHIFT ISOLATED TO SCATTERED SHOWER COVERAGE BACK TO THE EAST IN
A STEADY TEMPERATURE AND HUMIDITY REGIME AND GENERALLY LIGHT WINDS.
POOR TO FAIR VENTILATION WEST...WITH FAIR TO GOOD CONDITIONS IN THE
EAST. CONTINUED GOOD TO EXCELLENT HUMIDITY RECOVERIES...BEST IN THE
EAST.

OUTLOOK...THURSDAY THROUGH SATURDAY...GRADUAL COOLING TREND WILL
PUSH MAXIMUM TEMPERATURES BACK BELOW NORMAL BY THE WEEKEND AS LARGE
WEST COAST TROUGH MAKES AGONIZINGLY SLOW APPROACH TO THE FOUR
CORNERS...ARRIVING LATE SATURDAY. SHOWER COVERAGE WILL SHIFT OUT OF
THE EAST AND BACK INTO THE WEST FRIDAY AND SATURDAY WITH GRADUAL
BOOSTS IN MINIMUM HUMIDITIES INTO THE 30S WEST AND 40S PCT EAST.
IMPROVING VENTILATION THROUGH THE PERIOD...WITH MOST SPOTS RUNNING
GOOD OR BETTER...WITH VERY GOOD TO EXCELLENT VENTILATION ACROSS MUCH
OF THE WEST...AND IN THE NORTHEAST...BY SATURDAY.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ508-509-520-523>526-533>540.

&&

43
Hazardous weather outlook, Sep 22, 4:49 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT MON SEP 22 2014

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN...ARE EXPECTED AGAIN TODAY INTO THIS EVENING ACROSS
MOST OF NORTH AND CENTRAL NEW MEXICO. THIS MAY LEAD TO LOCALIZED
OCCURRENCES OF FLASH FLOODING...ESPECIALLY FOR AREAS THAT HAVE
RECENTLY RECEIVED HEAVY RAIN AS WELL AS OVER AND NEAR BURN SCARS.
THE HEAVIEST RAINS ARE MOST LIKELY TO FALL ACROSS AREAS FROM THE
SOUTHEAST PLAINS WEST TO THE MANZANO AND NORTHERN SACRAMENTO
MOUNTAINS...LOWER RIO GRANDE VALLEY AND THE NORTHERN GILA REGION.
ISOLATED LOCATIONS MAY RECEIVE UP TO 2 OR 3 INCHES OF RAINFALL. A
FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

The radar

The Cannon AFB radar (KFDX), 140 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Chaves

When
September 22, 9:45 AM MST to 2:45 PM MST
Where
Chaves County, 17.59 mi WNW of Acme to 10.41 mi WNW of Acme
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
33.679, -104.612

Water was reported running over Highway 285 at mile marker 137 north of Roswell. The road was closed due to high water and cleared for travel 5 hours later.

Heavy Rain, Quay

When
September 22, 4:00 PM MST to 9:00 PM MST
Where
Quay County, 1 mi W of House
Reported by
Mesonet
Coordinates
34.650, -103.918

Schoolnet site recorded 3.64 inches of rain during the late evening hours.

Flash Flood, Santa Fe

When
September 22, 6:00 PM MST to 11:00 PM MST
Where
Santa Fe County, 1.43 mi SSW of Santa Fe to 1.4 mi SSW of Santa Fe
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.661, -105.961

Writer from the Santa Fe newspaper reported that there was damage to E.J. Martinez Elementary School from flash flooding. It was reported that there was damage to 3 classrooms, the gym, and an office.

Flash Flood, Santa Fe

When
September 22, 8:00 PM MST to 11:00 PM MST
Where
Santa Fe County, 1.58 mi NNE of (Saf)santa Fe Muni Airport to 1.37 mi NNE of (Saf)santa Fe Muni Airport
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.640, -106.066

Local news station reporting that the body of a 58 year old man was found in the Santa Fe River after heavy rainfall and flash flooding. Reports say that he may have been sleeping in or near the river and drowned when he was swept away from rushing waters.

Flash Flood, Socorro

When
September 22, 8:45 PM MST to 9:15 PM MST
Where
Socorro County, 4.09 mi SW of San Antonio to 1.68 mi SSW of San Antonio
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.875, -106.916

Damage to culvert apron, retaining rock rip-rap, and metal fencing beneath Interstate 25 about 1 mile south of San Antonio exit. Flow was estimated to be at least 6 feet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Santa Fe2014-09-2258MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537285, 537288, 537286, 537287, 538580.